Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Can Nevirapine cause a loss in libido?
Oct 17, 2001

October 17th 2001. I am a healthy 41 year old heterosexual male who immediately began anti-retroviral treatment upon positive HIV diagnosis 3 years 10 months ago (December 1997). In 1993 I was diagnosed with Hepatis C. Upon HIV diagnosis in December 1997, where I presented with a viral load of 105,000 copies and my CD4 count was 190, my physician prescribed me the antiviral regimen of 3TC; d4T and Nevirapine (along with the 4oomg twice daily dosage of acyclovir I was already taking). Since 27th of February 1998 I have maintained an undetectable viral load and my most recent CD4 count on the 25th of September 2001 was 651 or 22. I have maintained a 100 adherance schedule to this treatment with no other side effects other than the expected slight rise in elevated ALT scores in my Liver Function Test and a noticeable absence in sexual libido. The concern is actually most in the noticeable loss in libido, that feeling of being 'horny.' It is something which I can measure veryday as being absent from my life now, where to get physically aroused in seeing an attractive female is a memory of the past; where to masturbate on a regular basis is not even considered a reality option. Involuntary erections just don't happen anymore (except once in a blue moon). My testosterone count is good, measured at 20.5 on the 7th of may, 2001. I would be pleased to hear on any further suggestions which you may have to offer as I have heard of other anecdotal cases where men have associated their Nevirapine use with a personal loss in erectile function, some to a more severe than I have experienced, as well as a loss in libido. One doctor suggested this may have to do with an enzyme in the liver. Thankyou. James. Australia.

Response from Dr. Boyle

While idiosyncratic reactions can occur to many medications, this is not a common problem with Viramune (nevirapine) either in trials or clinical practive. While Viramune can cause liver damage, I'm not sure that the "liver enzyme" theory is a good one, since if this were the explanantion one would have expected to find this side effect in many other patients, and you don't. I would look carefully at your other medications, especially any antidepressants, and re-examine your labs. Even if your testosterone is "normal" you may still benefit from some supplementation and I would consider a trial of that. Also, your physician should perform a thorough evaluation and verify that there are no physical/psychological reasons for the problem.



Previous
Lypodystrophy
Next
effects

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement